advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From the USA:

An article in the September 2001 issue of Diabetes Forecast (Teen Forum section, page 55, "Diabetic Ketoacidosis") said this:

The long-term effects of frequent DKA can eventually be recognized in your physical appearance. It can actually change your facial features for life. Your face becomes round; your cheeks look fat. The eyelids thicken and the fingers get stiff.

I've never heard of this. How many DKA episodes do you need to have have to have to be in the "frequent" category? over how long a period of time? Does this apply to adults as well? Can you provide a link to a photograph?

Answer:

Recurrent episodes of DKA [diabetic ketoacidosis] are associated with extremely poor overall glucose control. This is usually related to insulin omission and often such patients have major psychosocial problems as an explanation for why insulin is omitted so frequently.

In some parts of the world where insulin is just not available, Mauriac Syndrome occurs because of chronic insulin deficiency. The exact description is called Mauriac syndrome and was described in the 1940s and 1950s. Any textbook of medicine that lists Mauriac syndrome may have some photographs. Signs and symptoms of Mauriac Syndrome include short stature, delayed puberty, limited joint mobility, puffy face, sometimes edema of the feet and hands, and enlarged liver. The hemoglobin A1c would be extremely elevated, often lipids are elevated, and sometimes there are liver function abnormalities.

There is an early association with all kinds of diabetes complications: retinopathy, neuropathy, nephropathy, hypertension, and limited joint mobility (LJM).

Mauriac Syndrome is a preventable situation with appropriate insulin availability and administration.

SB

DTQ-20010808150206
Original posting 10 Aug 2001
Posted to Hyperglycemia and DKA and Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.